MAUDE Adverse Event Report: COVIDIEN 1.9F ARGYLE SINGLE LUMEN PICC; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

COVIDIEN 1.9F ARGYLE SINGLE LUMEN PICC; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number 43303
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.
 
Event or Problem Description
The customer reported the registered nurse (rn) was attempting placement of a peripherally inserted central catheter (picc) line in baby's right cephalic vein.A second rn was holding the baby's arm still.The rn was feeding the catheter through the introducer using sterile tweezers, threading it up the arm, until it met resistance at approximately the level of the shoulder, about 8 cm.She then pulled it back about 2 cm and again tried to make it past the shoulder, but again met resistance.She then went to pull it out completely, but it became stuck at the 13 cm mark.Both the rn and a physician tried to remove the catheter unsuccessfully.An x-ray done at the bedside was suggestive of a knot in the catheter that was preventing it from being removed.The baby was taken to the or the following morning to have the catheter removed.Per the op note, a small simple knot was initially found and this was easily undone.But further into the subcutaneous tissue there was a much larger knot.This was carefully maneuvered out of the tissue and the exit site and then the rest of the catheter was removed without any fragmentation.There was no bleeding.Fluoroscopy was again used to confirm that the whole of the catheter was removed.
 
Additional Manufacturer Narrative
A device history record (dhr) review for lot number 1912000082 revealed no discrepancies that may have contributed to the reported condition.All quality assurance testing performed during manufacturing was acceptable.The quality assurance review of the visual, physical, and dimensional evaluation results indicated that the product met specification requirements.In addition, all dhrs are reviewed for accuracy prior to product release.The sample was not returned for evaluation.No additional information, pictures or videos were received.Consequently, it was not possible to evaluate the device as part of a comprehensive failure investigation and the reported issue was not confirmed.Based on the available information the potential root cause could be related to incorrect handling during insertion; the recommended catheter placement procedure indicates ¿use lightly heparinized saline to flush the catheter.¿ also, there are instructions on how to proceed when resistance is met: ¿if catheter meets resistance while being advanced do not force the catheter and proceed with a flush of saline that may free the tip¿.It must be noted that in-process controls (such as personnel training, 100% in process visual inspection, 100% in process leak/occlusion test) are in place to prevent nonconforming product from leaving the manufacturing operations.A corrective or preventive action is not deemed necessary at this time.This complaint will be used for tracking and trending purposes.

Brand Name
1.9F ARGYLE SINGLE LUMEN PICC
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
COVIDIEN
edificio b20 calle #2 zona fra
alajuela
CS 
MDR Report Key11696925
Report Number3009211636-2021-00744
Device Sequence Number3535344
Product Code LJS
UDI-Device Identifier10884527004645
UDI-Public10884527004645
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number43303
Device Catalogue Number43303
Device Lot Number1912000082
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/01/2021
Supplement Date Received by Manufacturer04/01/2021
Initial Report FDA Received Date04/20/2021
Supplement Report FDA Received Date07/20/2021
Patient Sequence Number1
Patient Age4 WK
Patient Weight4